April 3, 1967

Thioridazine Agranulocytosis

Author Affiliations

From the Department of Medicine, Beth Israel Hospital, and Harvard Medical School, Boston. Dr. Rosenthal is now a fellow at the Hematology Laboratory (Tufts), Boston City Hospital, Boston.

JAMA. 1967;200(1):81-82. doi:10.1001/jama.1967.03120140139038

OVER 50 million people have been treated with the phenothiazine drugs.1 Among the toxic side effects to phenothiazines which have now been described are colestatic jaundice, dermatitis, extrapyramidal reactions, and granulocytic suppression. Agranulocytosis, first reported in 1954,2 is uncommon but may be fatal. Thioridazine hydrochloride (Mellaril), a phenothiazine derivative introduced in 1959, has, to our knowledge, been implicated in four cases of agranulocytosis.3,4 This report describes a patient in whom agranulocytosis developed during treatment with thioridazine and who recovered after withdrawal of the drug.

Report of a Case  A 73-year-old woman (BIH, M185517) was admitted to the Beth Israel Hospital, Boston, in August 1965 with fever and somnolence of one day's duration. She had been in good health except for gradual deterioration of her mental status over the previous several years. In June 1965, she developed hallucinations and paranoid ideation and a diagnosis of cerebral arteriosclerosis was